Stimulant Use Ups Subsequent Cardiovascular Event Risk

This article originally appeared here.
Stimulant Use Ups Subsequent Cardiovascular Event Risk
Stimulant Use Ups Subsequent Cardiovascular Event Risk

(HealthDay News) — Stimulant use in children and adolescents is associated with an increased risk of a subsequent cardiovascular event, according to a study published online June 23 in the Journal of Child and Adolescent Psychopharmacology.

Søren Dalsgaard, MD, PhD, from Aarhus University in Denmark, and colleagues conducted a longitudinal prospective study of all children born in Denmark from 1990–1999. The authors sought to examine whether stimulant users are at increased risk of a subsequent cardiovascular event. Data were collected from national health registers on psychiatric and somatic diagnoses, stimulant prescriptions, cardiovascular risk factors, and pre- and perinatal and sociodemographic covariates. Data were merged for children and their parents.

Using data for a total population of 714,258 children, contributing 6,767,982 person-years, the researchers found that stimulant use correlated with an increased risk of a cardiovascular event (adjusted hazard ratio, 1.83). Stimulant treatment also increased the risk of a cardiovascular event in children with attention-deficit/hyperactivity disorder (ADHD; 8,300 children; adjusted hazard ratio, 2.20), with evidence of a complex time-dependent, dose-response association.

"Cardiovascular events were rare but twice as likely in stimulant users as in nonusers, both in the total national population and in children with ADHD," the authors write. "Our results suggest a safety signal with an increased risk of cardiovascular disease associated with stimulant treatment in children and adolescents, even after adjusting for a number of potential confounders."

Abstract
Full Text (subscription or payment may be required)

Loading links....